A Caltech Library Service

Multicomponent composites, electrical networks and new types of continued fraction I

Milton, G. W. (1987) Multicomponent composites, electrical networks and new types of continued fraction I. Communications in Mathematical Physics, 111 (3). pp. 329-372. ISSN 0010-3616. doi:10.1007/BF01217763.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


The development of bounds on the complex effective conductivity tensor σ* (that relates the average current to the average electric field in a multicomponent composite) has been hindered by lack of a suitable continued-fraction representation for σ*. Here a new field equation recursion method is developed which gives an expression for σ* as a continued fraction of a novel form incorporating as coefficients the component conductivities and a set of fundamental geometric parameters reflecting the composite geometry. A hierarchy of field equations is set up such that the solutions of the (j+1)th-order equation generate the solutions of thejth-order equation. Consequently the effective tensor Ω^(j) associated with thejth-order field equation is expressible as a fractional linear matrix transformation of Ω^(j+1). These transformations combine to form the continued fraction expansion for σ*=Ω^(0) which is exploited in the following paper, Part II, to obtain bounds: crude bounds on Ω^(j), forj≧1, give narrow bounds on σ*. The continued fraction is a generalization to multivariate functions of the continued fraction expansion of single variable Stieltjes functions that proved important in the development of the theory of Páde approximants, asymptotic analysis, and the theory of orthogonal polynomials in the last century. The results extend to other transport problems, including conduction in polycrystalline media, the viscoelasticity of composites, and the response of multicomponent, multiterminal linear electrical networks.

Item Type:Article
Related URLs:
URLURL TypeDescription ReadCube access
Additional Information:© Springer-Verlag 1987. Received February 1, 1986; in revised form November 18, 1986. Communicated by M. E. Fisher This paper was stimulated in part by earlier joint work with Dr. K. Golden, Prof. R. Kohn, Dr. R. C. McPhedran, and Dr. N. Phan-Thien [12, 36, 44, 22] and I am grateful to them for that collaboration. I have also benefited from the interest and help of Dr. G. A. Baker, Jr., Prof. M. Berry, Dr. J. G. Berryman, Prof. M. C. Cross, Prof. M. E. Fisher, Dr. P. Graves-Morris, Prof. S. E. Koonin, and Prof. G. Papanicolaou. The support of the California Institute of Technology, through a Weingart Fellowship, and the support of Chevron Laboratories, through a research grant, is much appreciated. In addition I am grateful to the National Science Foundation for partial support during my stay at the Aspen Center for Physics, where a significant portion of this work was completed.
Funding AgencyGrant Number
Caltech Weingart FellowshipUNSPECIFIED
Chevron LaboratoriesUNSPECIFIED
Issue or Number:3
Record Number:CaltechAUTHORS:20170408-164723490
Persistent URL:
Official Citation:Milton, G.W. Commun.Math. Phys. (1987) 111: 281.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:76251
Deposited By: 1Science Import
Deposited On:09 Mar 2018 18:39
Last Modified:15 Nov 2021 16:58

Repository Staff Only: item control page